24 Aug
Happy Happy Joy Joy!

Dear Mouthy Housewives,

A woman in our office who is pretty high on the food chain has recently begun taking the antidepressant Lexapro. She’s always been a little moody, and I’m happy to report that the bad moods are now gone, ONLY TO BE REPLACED BY EXTRA SPECIAL HAPPY MOODS. All the damn time. She’s a manager and should know better, but she now squeals like a girl at the slightest provocation and acts like a six year old after a day of slurpees, ding dongs, and ring pops.

I care about this woman and can see clearly that she’s damaging her credibility by acting like a manic grade-schooler. Is there a way to tactfully remind her to act her age? If not, can I switch her Lexapro to something less offensive, like maybe Xanax??

Signed,

Liked Her Better When She Cried

_____________________________________

Dear Liked Her Better When She Cried,

Before I begin to answer your question, I must first disclose that I personally don’t have any experience with the use of antidepressants. This is simply because I’m high on LIFE, baby! LIFE! (Well, life and the open printer cartridge I sniff like an unstable Doberman whenever I get upset. Lexmark Black Ink #1, I can’t quit you!)

Anyway, I point that out because while there are certainly psychological changes going on that I can’t begin to understand, I also believe the problem with Missus Happy Pants may not be due to her medication; rather, it’s due to other people’s reaction to her new personality.

For whatever reason, most workers seem to deal better with bosses who are assholes than ones who are fun and happy and wear pink cat sweatshirts. Maybe this is because it’s easier to respect someone who acts all serious and stern than someone who tells fart jokes and giggles. Don Draper vs. Don Knotts, if you will.

I say as long as she’s still performing her duties and has a handle on managing everyone, don’t bring up the medication issue with her at all. It’s just going to do is get her upset (if that’s even possible), plus she may think you don’t care about her new found happiness. Chances are that if there really is a problem, her family and close friends will advise her to go see her doctor for a medication adjustment. (Or sign her up to be a Dallas Cowboys cheerleader.)

Therefore, my advice is to just lay low and try to enjoy Little Mary Sunshine. Because given the choice, it’s always better to work with someone who acts likes a Slurpee than someone who acts like a jackass.

Sincerely,

Wendi, TMH

9 Responses to “Happy Happy Joy Joy!”

08.24.10#1

Comment by Jenn-Jenn.

AMEN!!!!!

08.24.10#2

Comment by GrandeMocha.

Come to my job tomorrow for the “big meeting”. You’ll run screaming back to Little Mary Sunshine.

08.24.10#3

Comment by Finn.

Hmm. Perhaps the writer needs some Lexapro as well?

08.24.10#4

Comment by thepsychobabble.

Finding the right medication and the right dosage takes time. It’s entirely possible she’ll level off over time.
OR (oh, crazy thought coming!) maybe, just MAYBE, this *is* her “real” personality. Mental illness can make you feel/behave as though the real you is buried under hate/anger/sadness/etc. Kudos to her for trying to find her way out of it.

08.24.10#5

Comment by StephanieG.

Perhaps the writer is a cube dweller who makes her living making phone calls and doesn’t have a door to shut. And maybe making phone calls with background noise that sounds like a fifth grade slumber party is affecting her ability to make a living. I can relate.

08.24.10#6

Comment by admin.

You could also dampen her spirits by telling her how much money Stephanie Meyer made from writing “Twilight.” That always spins me into a silent sulk.

–Wendi

08.24.10#7

Comment by Bean.

Once upon a time, I went on antidepressants, and the doc WAY overmedicated me. I had 6 manic months I paid for – literally – for the next several years. Please, say something to someone if you start to see signs that are more worrisome than annoying.

That said, feeling good for the first time in a long time is heady. If the dose is right, and she’s “high” on feeling good for once, it should even out in a month or two.

08.24.10#8

Comment by Mommy on the Spot.

Excellent answer!

08.24.10#9

Comment by Erin I'm Gonna Kill Him.

Tell her to go off the meds and give her slurpees and ding dongs intravenously. The sugar high will be balanced by the disappointment over weight gain, creating a normal person again.

But I’m not a doctor and am dispensing prescriptions of Sweet Tarts so what do I know?

I was going to say you’ve got to stay out of it, but Beans comment has given me pause…maybe it is best to tell someone.

Consider Checking Out...